Skip to main content

A Simple Formula for the Second-Order Subdifferential of Maximum Functions


We derive a simple formula for the second-order subdifferential of the maximum of coordinates which allows us to construct this set immediately from its argument and the direction to which it is applied. This formula can be combined with a chain rule recently proved by Mordukhovich and Rockafellar (SIAM J. Optim. 22:953–986, 2012) in order to derive a similarly simple formula for the extended partial second-order subdifferential of finite maxima of smooth functions. Analogous formulas can be derived immediately for the full and conventional partial second-order subdifferentials.

This is a preview of subscription content, access via your institution.


  1. Colombo, G., Henrion, R., Hoang, N.D., Mordukhovich, B.S.: Optimal control of the sweeping process. Dyn. Contin. Discrete Impuls. Syst., Ser. B, Appl. Algorithms 19, 117–159 (2012)

    MathSciNet  MATH  Google Scholar 

  2. Emich, K., Henrion, R., Römisch, W.: Conditioning of linear-quadratic two-stage stochastic optimization problems. Weierstrass Institute, Preprint No. 1783 (2013)

  3. Henrion, R., Outrata, J., Surowiec, T.: On regular coderivatives in parametric equilibria with non-unique multiplier. Math. Program. 136, 111–131 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  4. Mordukhovich, B.S.: Maximum principle in problems of time optimal control with nonsmooth constraints. J. Appl. Math. Mech. 40, 960–969 (1976)

    Article  MathSciNet  MATH  Google Scholar 

  5. Mordukhovich, B.S.: Complete characterization of openness, metric regularity, and Lipschitzian properties of multifunctions. Trans. Am. Math. Soc. 340, 1–36 (1993)

    Article  MathSciNet  MATH  Google Scholar 

  6. Mordukhovich, B.S.: Variational Analysis and Generalized Differentiation I: Basic Theory. Grundlehren der mathematischen Wissenschaften, vol. 330. Springer, Berlin (2006)

    Google Scholar 

  7. Mordukhovich, B.S., Nam, N.M.: Variational analysis of extended generalized equations via coderivative calculus in Asplund spaces. J. Math. Anal. Appl. 350, 663–679 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  8. Mordukhovich, B.S., Nam, N.M., Nhi, N.T.Y.: Partial second-order subdifferentials in variational analysis and optimization. Numer. Funct. Anal. Optim. (to appear)

  9. Mordukhovich, B.S., Rockafellar, R.T.: Second-order subdifferential calculus with applications to tilt stability in optimization. SIAM J. Optim. 22, 953–986 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  10. Rockafellar, R.T., Wets, R.J.-B.: Variational Analysis. Grundlehren der mathematischen Wissenschaften, vol. 317. Springer, Berlin (1998)

    MATH  Google Scholar 

Download references


This work was supported by the DFG Research Center Matheon “Mathematics for key technologies” in Berlin.

Author information

Authors and Affiliations


Corresponding author

Correspondence to René Henrion.

Additional information

This paper is dedicated to Prof. Boris Mordukhovich on the occasion of his 65th birthday.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Emich, K., Henrion, R. A Simple Formula for the Second-Order Subdifferential of Maximum Functions. Vietnam J. Math. 42, 467–478 (2014).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Second-order subdifferential
  • Extended partial second-order subdifferential
  • Maximum function
  • Calculus rules

Mathematics Subject Classification (2010)

  • 49J52
  • 49J53